A Letter to Dr. Oz

This is a copy of a letter a friend wrote to Dr. Oz.  I know three people who have had terrible reactions to statin drugs just as she described.  Have you had an experience like this with doctors not listening to your complaints, and then you later figure it out on your own?  Any comments you would like to add I will forward to her. 
 
I have been an RN for 37 years, worked in pediatrics, adults, hospitals and mostly home care. I used to be unsure of myself when I noticed in the early 90’s that it seemed that insurances started deciding our care. Well the proliferation of meds in the 90’s has led to many unsure side effects now in the teens of this decade. Every pt. I see, has at least 10-15 meds. My concern now is the in…effecient way communication with doctors and specialists take place. I never see physicians look at meds and really think about what they are doing to patients. Just more meds are ordered. My husband had polio at 9 mos. old. He is now 63. He had bypass surgery 16 yrs ago, has been on a statin among other meds, over the past decade… for the past 3 1/2 yrs we have consulted his primary doc, specialists… for symptoms that began increasing and became quite debilitating. Very hot burning feeling under his skin from the chest up intolerance to brightness, very cold feet and vibrating in extremities. We have other side effects he has had to other meds, but I want to emphasize this particular situation. We saw a neurologist also, other meds were added to try to change the way his brain was perceiving his nerve endings, as he was diagnosed with autonomic nervous system disorder. He finally became so disgusted when he became more light headed, stumbley, and still had the initial problems. He went off all his meds, including the ones for cardiac. Within 10 days he was better, we resumed the meds after 3 weeks and 5 days later you could see the symptoms come back more and more hour by hour. I pulled out the statin… in 4 days gradually all the symptoms went away. We lost almost 4 yrs in our relationship with the stress this caused, the loss of work, and what really irritates me to no end…. no medical professional seems to care…. Patients should not be asked, do you have and allergies to meds, but DO YOU HAVE ANY PARTICULAR SIDE EFFECTS TO MEDS? Even when pts. bring in their list of meds…. they are never looked at after they are put in the computer. Please help the public on this matter, I would love to talk to your medical staff regarding this issue.See More
Advertisements

The Common Cold

Why do they call it that?

This is day eight for me with a cold and all the symptoms that come along with it.  I am afraid that I will blow my brains out through my nose, or even worse, cough up a lung.  I’ve been treating my symptoms with DayQuil/Nyquil but I’m still miserable. 

So what can a body with autoimmune issues do?  Just like normal people, nothing really except treat the symptoms.

With Addison’s Disease something as common as the “Common Cold” can quickly lead you into the horrible world of the ER.  Because I take steroids everyday to treat my adrenal insufficiency, my body is less able to fight off infection.  With a fever or without enough fluids a body can quickly dehydrate, which has always been a big problem for me.  With the “dehydration monsters” present you risk low potassium and low sodium, which can take me down the slippery road to an “Addisonian Crisis”.  A very unpleasant place to find yourself.

NASTY GERMS!

So, my advice to anyone visited by the common cold this winter is to

  • Rest, rest, rest
  • Drink Plenty of fluids
  • Try to eat something
  • Watch for a fever
  • Take whatever OTC “symptom killer” that you think might help (I like  Nyquil, it helps me sleep)
  • Wash your hands often to prevent spreading germs
  • See your doctor if needed

and

If you have adrenal insuffiency increase your steroid dose as recommemded by your physician.

My doctor has advised me what to do when I am sick, and you must check with your own physician to get a recommendation for you.

Remember we are all different! 

I have secondary adrenal insufficiency, and individuals that are primary or with other adrenal issues MUST talk to their doctor about their own treatment.  I am not a Doctor.

 

I Give Up

Haven’t had a decent day since Christmas, and then yesterday I woke up with swollen glands, a sore throat and a stuffy head.  Still fell shitty today but no fever, and I don’t feel worse than yesterday so I will try and ride it out.  If I start running a temp or feel this move to my chest then I will go see my doctor.

I really thought that the cooler temperatures would bring me relief, and it has, but I am unrealistic in thinking that I would feel 100%.   My muscle discomfort has been increasing on some days, but I can certainly live with it.  It’s the Addison symptoms that are pulling me down.   

Next appontment with endo is at the beginning of March.  I will talk to her about vitamin B-12 levels and my enlarged red blood cells.  The possibility of Pernicious anemia is ever present because of my history of Addison’s, Crohn’s, bowel surgery and some of my meds. Autoimmune monsters working all the time, they need to take a vacation.  We believe that my Father had it, and that increases my chances.  A doctor at Univ of Chicago Hospital told me once that I didn’t have PA then, but I will get it eventually.  Way to make a patient feel better huh?  (You feel like shit now Lady…but it is gonna get way worse).

I want my neurologist to do some more testing to see if I really have a seizure disorder.  This was diagnosed only through an EEG, as I never had symptoms of recall having a seizure.  The diagnosis has always been a mystery to me, and I just want him to run some tests again.  I hate the medication…it is expensive and has too many side effects. 

At my last endo visit I talked to her about starting Armour instead of levothyroxine for my hypothyroid.  She was against it, but I will tell her I really want to experiment with it.  Everyone I know that has taken Armour…including my Hasimoto-Sister, says they feel much better when they are on it.  We shall see.

This was the second Christmas without my Mom.  Her empty chair at the dining room table seemed to affect us all.  One of my Sister’s friends told her that after the third Christmas it gets easier.  Hmmm.

My “so-called” resolutions for 2012 are to:

  • Drink less Diet Pepsi, and more water.  Sounds easy enough. 
  • Resolve the seizure and Pernicious Anemia questions
  • Get some peace back in my life by resolving some family stuff
  • Blog more (This is on every blogger’s list of resolutions)
  • AND…rid my house, basement, garage, and storage locker of STUFF, JUNK and CRAP  *The men in  this house have a problem*

I am going to take a nap now.

  • mo